Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 108, NWS Norman, OK

April 17, 2002Hardeman County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Apr 17, 2002, 10:24 PM CDT for Hardeman County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2002, 10:24 PM CDT (03:24 UTC)
Expired
Apr 17, 2002, 11:30 PM CDT
In force
66 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 87 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 10:30 PM CDTHail 0.75Goodlett, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
3565 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 180324
SVROKC
TXC197-180430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1024 PM CDT WED APR 17 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARDEMAN COUNTY IN NORTHERN TEXAS

* UNTIL 1130 PM CDT

* AT 1024 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7
  MILES SOUTH OF GOODLETT...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE GOODLETT AND QUANAH

HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3422 10006 3415 9986 3437 9968 3455 9994

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 9:04 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 17, 9:04 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
904 PM CDT WED APR 17 2002

SVR WX EVENT ONGOING ACROSS MUCH OF THE WESTERN THIRD OF THE FA
ATTM. MAIN QUESTION FOR THE OVERNITE PERIOD IS WHAT THE EVOLUTION OF
THIS CONVECTION WILL BE.  NUMEROUS DISCREET AND SPLITTING
STORMS/SUPERCELLS CONTINUE ALONG AND EAST OF THE SFC DRYLINE ATTM..
BUT THERE SEEMS TO BE SOME TENDENCY TOWARD STORMS MERGING AND THE
LINE FILLING IN A BIT IN THE PAST HALF HOUR OR SO.  CURRENT THINKING
IS THAT STORMS WILL CONTINUE FOR AT LEAST SEVERAL MORE HOURS AS
INSTABILITY WILL BE SLOW TO DIMINISH WITH WINDS/CLOUD COVER.  SOME
OF THESE STORMS MAY ALSO TRY TO CONGEAL INTO A SMALL MCS AFFECTING
PARTS OF WRN/NRN OK UNTIL AFTER MIDNITE.  BY LATE TONITE HOWEVER..
THE FOCUS FOR CONVECTION SHUD BEGIN TO CONSOLIDATE WELL NORTH OF THE
SRN PLAINS AT THE NOSE OF INTENSE LLJ FORECAST TO DEVELOP BY ALL
SHORT RANGE GUIDANCE. THE GOING FORECAST HAS A FAIRLY GOOD HANDLE ON
THIS SCENARIO..BUT WILL NEED TO MAKE A FEW MINOR ADJUSTMENTS TO POPS
AND SKY COVER.  UPDATED ISC GRIDS WERE SENT ABOUT AN HOUR AGO.. ZFP
SHUD BE OUT WITHIN THE HOUR.
 MILLER

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 17, 9:11 PM CDT, 1 hour 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
911 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    1 N ERICK                 OK   1.50 INCH HAIL
04/17/02   BECKHAM                        REPORTED BY COOP OBSERVER
Local storm report, Apr 17, 9:18 PM CDT, 1 hour 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
918 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0917 PM    1 S SAYRE                 OK   1.00 INCH HAIL
04/17/02   BECKHAM                        REPORTED BY AMATUER RADIO

0919 PM    2 S SAYRE                 OK   1.75 INCH HAIL
04/17/02   BECKHAM                        REPORTED BY AMATUER RADIO
Local storm report, Apr 17, 9:23 PM CDT, 1 hour 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
923 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0922 PM    SAYRE                     OK   1.75 INCH HAIL
04/17/02   BECKHAM                        REPORTED BY COUNTY EM
Local storm report, Apr 17, 9:36 PM CDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
936 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    6 SW SAYRE                OK   TORNADO
04/17/02   BECKHAM                        REPORTED BY SHERIFFS
                                          OFFICE VIA LOCAL MEDIA
Local storm report, Apr 17, 9:46 PM CDT, 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
946 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    3 W ELK CITY              OK   1.00 INCH HAIL
04/17/02   BECKHAM                        REPORTED BY AMATUER RADIO
Local storm report, Apr 17, 9:59 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
959 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    6 SW ELK CITY             OK   2.75 INCH HAIL
04/17/02   BECKHAM                        REPORTED BY SPOTTER

0950 PM    6 SW ELK CITY             OK   60 MPH WIND GUST
04/17/02   BECKHAM                        REPORTED BY SPOTTER

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:55 PM CDTSevere Thunderstorm WarningOUNHardeman50 min
Apr 17, 9:01 PM CDTSevere Thunderstorm WarningOUNFoard, Knox59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.